Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

3 year child took 200mg ibprophen pills. Will it have any side effects on eye surgery? What are the risks?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2407 Questions
My 3 year old may have taken an unspecified about of 200mg ibprophen pills. I found the cotton from the bottle on the floor about 6 hours (wasn't sure what it was from at the time) ago and just now made the connection to the open bottle in my purse. It could have open in my purse and the cotton fallen out when I reached in my purse for something...I just really don't know if she could have taken any but am concerned with the what if? She seemed perfectly fine and went to bed for the night about 2 hours ago. Additionally she is having surgery in two days to correct a lazy eye...

What should I do? What are the side effects if she had taken some ibprophen? Could it interfer with surgery if she took any? She is very picky about what she eats so I doubt she would have had more than two without spitting them out, hopefully she didn't have any but I just don't know.
Posted Thu, 2 Aug 2012 in Medicines and Side Effects
Answered by Dr. Shanthi.E 1 hour later

Thanks for posting your query.

I understand your worry. I am glad that your daughter is doing fine as of now.

There is always a possibility that she may have taken the pill. I am unsure, as you are.

Let me tell you few things.

1. The maximum daily dose of Ibuprofen that can be given will be not more than 1.2 grams. To be more specific, it should not cross more than 20mg/kg/day in a 3 years old child. Please calculate the maximum dosage for your child based on her weight. I would like to know her weight too, to suggest on the possible side effects.

2. The most common side effects will be epigastric pain and nausea and vomiting as Ibuprofen is gastric irritant. Electrolyte disturbances do occur.

3. I do not think it would interfere with her surgery in any way. She can go ahead with the procedure.

In my opinion, I do not see that she has consumed the tablet, as she is perfectly fine. Please look into if she complains of stomach pain.

In case she develops any of these side effects, please take her to the ER (Emergency Room) and get her examined. A gastric lavage is required in confirmed cases of overdosing or accidental poisoning.

I wish your daughter a speedy recovery.

Please do write back for any clarifications on this.

Do not worry; she will be fine soon.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor